California, 2004

Hail in California, July 24, 2004

July 24, 2004 · NWS SGX · 1 event in 1 county or zone

A thunderstorm dropped nickel-sized hail at the intersection of highways 371 and 74.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A thunderstorm dropped nickel-sized hail at the intersection of highways 371 and 74.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 24, 1:30 PM PST, 0 minutes earlier.

Area forecast discussion, Jul 24, 1:30 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PDT SAT JUL 24 2004

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL CAUSE A WARMING TREND WITH
HOT DAYS INLAND EARLY NEXT WEEK. THE MARINE LAYER AND ONSHORE FLOW
WILL CAUSE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS...
EXTENDING LOCALLY INLAND AND LINGERING NEAR SOME BEACHES IN THE
AFTERNOONS. LIMITED MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING SOME
CLOUDS TO THE MOUNTAINS DURING THE AFTERNOONS. GRADUALLY COOLER WITH
AN INCREASING MARINE LAYER DURING THE SECOND HALF OF NEXT WEEK AS THE
HIGH PRESSURE ALOFT WEAKENS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...LOW CLOUDS AND FOG WERE INTO ALL COASTAL AREAS...MOST
SAN INLAND VALLEYS AND FAR WRN INLAND EMPIRE THIS AM. STRATUS REMAINS
EXTENSIVE OFFSHORE...OTHERWISE CLEAR. THE 12Z NKX SOUNDING HAD A
STRONG INVERSION BASED NEAR 1600 FT WITH DRY WLY WINDS ALOFT. A GULF
SURGE CAUSED HIGHER DEW POINTS IN THE SRN DESERTS AGAIN THIS AM AND
CU FORMED OVER THE MOUNTAINS THIS AFTERNOON. WEAKENING ONSHORE
GRADIENTS WITH ABOUT 4 MB SAN-IPL.

COULD BE AN ISOLATED HIGH-BASED THUNDERSTORM OVER THE SAN OR RIV
MOUNTAINS THIS AFTERNOON. HOWEVER...LITTLE OR NO PRECIP EXPECTED. THE
UPPER HI BUILDS THROUGH SUN AND THEN WEAKENS A LITTLE MON AND MORE
SO ON TUE AS A TROUGH DEVELOPS TO THE N. THE MARINE LAYER SHOULD
DECREASE JUST SLIGHTLY TONIGHT AND THEN INCREASE A LITTLE BY MON NIGHT
WITH A POSSIBLE WEAK EDDY. THE INVERSION WILL REMAIN STRONG AND WILL
LIKELY RESULT IN SLOW CLEARING AT SOME BEACHES. WARMER SUN AND THEN
NOT MUCH TEMP CHANGE MON WITH HOT DAYS INLAND. COOLER IN MOST AREAS
TUE. THE THERMAL LOW IN THE DESERTS WILL INCREASE DURING THE
AFTERNOONS AND EVENINGS FOR THE USUAL LOCALLY BREEZY CONDITIONS IN THE
MOUNTAINS AND DESERTS. THERE WILL BE SOME INCREASE IN MID LEVEL
MOISTURE SUN AND MON BUT IT REMAINS RATHER LIMITED FOR JUST A VERY
SMALL CHANCE OF THUNDERSTORMS IN THE HIGHER MOUNTAINS DURING THE
AFTERNOONS...MAINLY S.

.LONG TERM...WEAK TROUGHING ALOFT WILL BRING COOLER WEATHER AND A
DEEPER MARINE LAYER DURING THE SECOND HALF OF NEXT WEEK. THE UPPER
HIGH SHOULD REBUILD OVER THE SW EARLY NEXT WEEK FOR WARMING AND A
RETURN OF MONSOONAL MOISTURE.

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ATKIN
Hazardous weather outlook, Jul 24, 1:05 PM PST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PDT SAT JUL 24 2004

CAZ056-058-250300-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
205 PM PDT SAT JUL 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... THIS AFTERNOON THROUGH TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE RIVERSIDE AND SNA
DIEGO COUNTY MOUNTAINS THROUGH EARLY EVENING. THE MAIN THREAT FROM
THIS WILL BE ISOLATED LIGHTNING STRIKES. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MAXWELL

The radar

The San Diego radar (KNKX), 81 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Riverside

When
July 24, 1:30 PM PST
Where
Riverside County, 5 mi E of Anza
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.550, -116.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411332.